Acute hypothermia induced by valproic acid.
Harshith Dasara, Bradley Conn, Sadat Shamim
✦ AI-curated · Sources linked
Case in brief
A patient presenting with seizures developed repeated episodes of acute hypothermia shortly after receiving valproic acid. The clinical workup and timing of the episodes supported an association with the medication. The report describes treatment and discusses possible mechanisms, while noting that the mechanism is not fully understood.
What made this case unusual
The notable feature was recurrent hypothermia temporally associated with valproic acid administration, an underappreciated adverse effect that may prompt evaluation for other causes such as sepsis.
Diagnostic / clinical pearl
Consider valproic acid as a possible contributor when hypothermia occurs soon after its administration, while assessing the patient for other causes.
Why it matters
Recognizing this potential adverse effect may help avoid repeated sepsis workups in hospitalized patients and complications in outpatient settings.